FDA pressed to provide better blood pressure drug warning

Imagine you haven’t been feeling well and your doctor diagnosis hypertension and puts you on medication. There’s a laundry list of potential side effects, but you trust your doctor and that taking your medication is preferable to the alternative. Then your face feels a little puffy, and you barely give it a second thought. But hours later you’re in the ER, connected to tubes as doctors and nurses desperately try and open your airway which is obstructed by a bloated throat and tongue caused by a condition called angioderma, one of the side effects of the dangerous drug.It’s true that attacks of angioedema are rare, affecting only about 1% of those who take medication to control blood pressure. Some members of the Philadelphia medical community and beyond, however, suggest that with the large number of patients on these medications they should be treated as a dangerous drug and be given a “black box” warning by the FDA. A request was also made in 2002 for such a warning. In both cases the FDA refused to give the warning, believing that existing warnings should be sufficient.

But those trips to the emergency room are on the rise, especially among African Americans, whose angioedema rates can be as high as 5%. Between 2000 and 2009 hospitalizations due to medication-related swelling nearly doubled overall and more than doubled for black people, who make up 37% of these types of admissions. Aside from these dangers, it’s important to remember that these drugs do help millions. But enough people are victim of this serious side effect that can turn a helpful medication into a dangerous drug, and if you’re affected it’s important to get the help you need right away.

Source: Philadelphia Inquirer, “ACE inhibitor blood-pressure drugs can have a severe side effect,” Marie McCullough, May 2, 2012



Leave a Reply

Your email address will not be published. Required fields are marked *